Serotonin Syndrome

Date

2003

Authors

Hall, Michael
Buckley, Nicholas

Journal Title

Journal ISSN

Volume Title

Publisher

National Prescribing Service

Abstract

Serotonin syndrome is a toxic state caused mainly by excess serotonin within the central nervous system. It results in a variety of mental, autonomic and neuromuscular changes, which can range in severity from mild to life-threatening. Most cases are self-limiting. Severe serotonin syndrome is nearly always caused by a drug interaction involving two or more 'serotonergic' drugs, at least one of which is usually a selective serotonin reuptake inhibitor or monoamine oxidase inhibitor. Management involves withdrawal of the offending drugs, aggressive supportive care and occasionally serotonin antagonists such as cyproheptadine. Treatment of the condition for which the serotonergic drugs were prescribed should be reviewed.

Description

Keywords

Keywords: amphetamine derivative; anorexigenic agent; atypical antipsychotic agent; buspirone; cyproheptadine; Hypericum perforatum extract; lithium; lysergide; monoamine oxidase inhibitor; pethidine; serotonin; serotonin agonist; serotonin antagonist; serotonin up Cyproheptadine; Drug interactions; Selective serotonin reuptake inhibitors

Citation

Source

Australian Prescriber

Type

Journal article

Book Title

Entity type

Access Statement

License Rights

DOI

Restricted until